Alert archive / Colorado / Red Flag Warnings in 2010

Red Flag Warning 18, NWS Pueblo, CO

May 9, 20105 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 9, 2010, 3:09 PM MDT for 5 counties in Colorado. It took effect at May 10, 2010, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2010, 3:09 PM MDT (21:09 UTC)
In effect from
May 10, 2010, 11:00 AM MDT
Expired
May 10, 2010, 8:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3266 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WWUS85 KPUB 092109
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT SUN MAY 9 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...UNTIL 8 PM TODAY. THIS
WARNING IS FOR GUSTY WINDS...LOW HUMIDITY AND DRY FUELS...

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224... WHICH
INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM MONDAY. THIS
WATCH IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS CONTINUE THE RED FLAG
WARNING FOR TODAY AND HAS ISSUED A RED FLAG WARNING FOR MONDAY.
GUSTY WINDS AND LOW HUMIDITIES WILL CONTINUE PRODUCING CRITICAL
FIRE WEATHER CONDITIONS INTO THIS EVENING. ON MONDAY WINDS WILL
LIKELY BE EVEN STRONGER. HUMIDITIES ON MONDAY ARE FORECAST TO DROP
TO AROUND 15 PERCENT. THESE WEATHER CONDITIONS...ALONG WITH DRY
FUELS...WILL CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE
BEHAVIOR.

COZ224-101315-
/O.UPG.KPUB.FW.A.0010.100510T1700Z-100511T0200Z/
/O.NEW.KPUB.FW.W.0018.100510T1700Z-100511T0200Z/
/O.CON.KPUB.FW.W.0017.000000T0000Z-100510T0200Z/
SAN LUIS VALLEY-
309 PM MDT SUN MAY 9 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED FLAG WARNING
REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

DRY AND WINDY CONDITIONS WILL CONTINUE THROUGH THIS EVENING IN THE
SAN LUIS VALLEY. CONDITIONS WILL IMPROVE OVERNIGHT...BUT THEN ON
MONDAY VERY WINDY CONDITIONS WILL DEVELOP AGAIN...ALONG WITH LOW
RELATIVE HUMIDITIES.  RAPID RATES OF FIRE SPREAD WILL BE POSSIBLE IF
ANY FIRES SHOULD START.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
5 follow-up statements
583 
WWUS85 KPUB 100150
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
750 PM MDT SUN MAY 9 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM
MONDAY. THIS WARNING IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY
FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH THE
AREA LAND MANAGEMENT AGENCIES...CONTINUES THE RED FLAG WARNING FOR
MONDAY. GUSTY WINDS AND LOW HUMIDITIES WILL CONTINUE PRODUCING
CRITICAL FIRE WEATHER CONDITIONS IN THE SAN LUIS VALLEY THROUGH
MONDAY. WINDS WILL LIKELY BE EVEN STRONGER TOMORROW...AND
HUMIDITIES ARE FORECAST TO DROP TO AROUND 15 PERCENT. THESE
WEATHER CONDITIONS...ALONG WITH DRY FUELS...WILL CREATE CONDITIONS
FAVORABLE FOR EXTREME FIRE BEHAVIOR.

COZ224-101800-
/O.EXP.KPUB.FW.W.0017.000000T0000Z-100510T0200Z/
/O.CON.KPUB.FW.W.0018.100510T1700Z-100511T0200Z/
SAN LUIS VALLEY-
750 PM MDT SUN MAY 9 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
MONDAY...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
MONDAY.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

DRY AND WINDY CONDITIONS ARE EXPECTED TO DEVELOP ONCE AGAIN
TOMORROW ACROSS THE SAN LUIS VALLEY...ALONG WITH LOW RELATIVE
HUMIDITIES. RAPID RATES OF FIRE SPREAD WILL BE POSSIBLE IF ANY
FIRES SHOULD START.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
067 
WWUS85 KPUB 101028
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
428 AM MDT MON MAY 10 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM
TODAY. THIS WARNING IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY
FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FORE FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM 
TUESDAY.  THIS WATCH IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY
FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS CONTINUED THE RED FLAG
WARNING FOR TODAY. IN ADDITION...A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THE SAME AREA TUESDAY AFTERNOON AND EVENING.  GUSTY
WINDS AND LOW HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS IN THE SAN LUIS VALLEY AGAIN THIS AFTERNOON AND
EVENING. WEST WINDS MAY GUSTY AS HIGH AS 50 MPH BY AFTERNOON WITH
HUMIDITIES DROPPING TO BELOW 15 PERCENT. COMBINED WITH THE DRY
FUELS...THIS WILL CAUSE CONDITIONS FAVORABLE FOR EXTREME FIRE
BEHAVIOR. WINDS ARE EXPECTED TO INCREASE AGAIN ON TUESDAY WITH
THE POTENTIAL FOR ANOTHER DAY OF CRITICAL FIRE WEATHER CONDITIONS. 

COZ224-110230-
/O.NEW.KPUB.FW.A.0011.100511T1700Z-100512T0200Z/
/O.CON.KPUB.FW.W.0018.100510T1700Z-100511T0200Z/
SAN LUIS VALLEY-
428 AM MDT MON MAY 10 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 8 PM MDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

GUSTY WEST WINDS ARE EXPECTED TO INCREASE AGAIN ACROSS THE SAN
LUIS VALLEY TODAY. WINDS COULD GUST AS HIGH AS 50 MPH AND HUMIDITIES
WILL DROP BELOW 15 PERCENT BY AFTERNOON. COMBINED WITH THE DRY
FUELS...EXTREME RATES OF FIRE SPREAD WILL BE POSSIBLE WITH ANY
FIRE STARTS TODAY. 

ONE MORE WINDY AND DRY DAY WILL BE POSSIBLE AGAIN ON TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
231 
WWUS85 KPUB 101148 CCA
RFWPUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
547 AM MDT MON MAY 10 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM
TODAY. THIS WARNING IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY
FUELS...

...A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM
TUESDAY. THIS WATCH IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY
FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS CONTINUED THE RED FLAG
WARNING FOR TODAY. IN ADDITION...A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THE SAME AREA TUESDAY AFTERNOON AND EVENING.  GUSTY
WINDS AND LOW HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS IN THE SAN LUIS VALLEY AGAIN THIS AFTERNOON AND
EVENING. WEST WINDS MAY GUSTY AS HIGH AS 50 MPH BY AFTERNOON WITH
HUMIDITIES DROPPING TO BELOW 15 PERCENT. COMBINED WITH THE DRY
FUELS...THIS WILL CAUSE CONDITIONS FAVORABLE FOR EXTREME FIRE
BEHAVIOR. WINDS ARE EXPECTED TO INCREASE AGAIN ON TUESDAY WITH
THE POTENTIAL FOR ANOTHER DAY OF CRITICAL FIRE WEATHER CONDITIONS. 

COZ224-110415-
/O.NEW.KPUB.FW.A.0011.100511T1700Z-100512T0200Z/
/O.CON.KPUB.FW.W.0018.100510T1700Z-100511T0200Z/
SAN LUIS VALLEY-
547 AM MDT MON MAY 10 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 8 PM MDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

GUSTY WEST WINDS ARE EXPECTED TO INCREASE AGAIN ACROSS THE SAN
LUIS VALLEY TODAY. WINDS COULD GUST AS HIGH AS 50 MPH AND HUMIDITIES
WILL DROP BELOW 15 PERCENT BY AFTERNOON. COMBINED WITH THE DRY
FUELS...EXTREME RATES OF FIRE SPREAD WILL BE POSSIBLE WITH ANY
FIRE STARTS TODAY. 

ONE MORE WINDY AND DRY DAY WILL BE POSSIBLE AGAIN ON TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
128 
WWUS85 KPUB 102055
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT MON MAY 10 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM TODAY.
THIS WARNING IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...

...A RED FLAG WARNING IS ALSO IN EFFECT FOR FIRE WEATHER ZONE
224... WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM
TUESDAY. THIS WATCH IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY
FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS CONTINUED THE RED FLAG
WARNING FOR TODAY. IN ADDITION...A RED FLAG WARNING HAS BEEN
ISSUED FOR THE SAME AREA TUESDAY AFTERNOON AND EVENING. CRITICAL
FIRE WEATHER CONDITIONS IN THE SAN LUIS VALLEY CONTINUE THIS
AFTERNOON AND EVENING...WITH RELATIVE HUMIDITY GENERALLY BELOW 15
PERCENT...AND WIND GUSTS IN THE 30 TO 40 MPH RANGE. COMBINED WITH
THE DRY FUELS...THIS HAS CREATED CONDITIONS FAVORABLE FOR EXTREME FIRE
BEHAVIOR. WINDS ARE EXPECTED TO INCREASE AGAIN ON TUESDAY...COMBINING
WITH DRY CONDITIONS FOR ANOTHER DAY OF CRITICAL FIRE WEATHER.

COZ224-111300-
/O.UPG.KPUB.FW.A.0011.100511T1700Z-100512T0200Z/
/O.NEW.KPUB.FW.W.0019.100511T1700Z-100512T0200Z/
/O.CON.KPUB.FW.W.0018.000000T0000Z-100511T0200Z/
SAN LUIS VALLEY-
255 PM MDT MON MAY 10 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MDT TUESDAY. THE
FIRE WEATHER WATCH FOR TUESDAY IS NO LONGER IN EFFECT. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

GUSTY WEST WINDS ARE EXPECTED TO INCREASE AGAIN ACROSS THE SAN
LUIS VALLEY ON TUESDAY. WINDS COULD GUST AS HIGH AS 50 MPH AND
HUMIDITIES WILL DROP BELOW 15 PERCENT BY AFTERNOON. COMBINED WITH
THE DRY FUELS...EXTREME RATES OF FIRE SPREAD WILL BE POSSIBLE WITH
ANY FIRE STARTS ON TUESDAY.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
SR
925 
WWUS85 KPUB 110149
RFWPUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
749 PM MDT MON MAY 10 2010

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224...
WHICH INCLUDES THE SAN LUIS VALLEY...FROM 11 AM UNTIL 8 PM
TUESDAY. THIS WARNING IS FOR GUSTY WINDS...LOW HUMIDITY...AND DRY
FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS CONTINUED THE RED FLAG
WARNING FOR THE SAN LUIS VALLEY TUESDAY AFTERNOON AND EVENING.
CRITICAL FIRE WEATHER CONDITIONS ARE ONCE AGAIN EXPECTED ON
TUESDAY...AS WINDS ARE EXPECTED TO INCREASE AGAIN...COMBINING
WITH DRY CONDITIONS AND RECEPTIVE FUELS.

COZ224-111800-
/O.EXP.KPUB.FW.W.0018.000000T0000Z-100511T0200Z/
/O.CON.KPUB.FW.W.0019.100511T1700Z-100512T0200Z/
SAN LUIS VALLEY-
749 PM MDT MON MAY 10 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
TUESDAY...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
TUESDAY.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN COLORADO...224

GUSTY WEST WINDS ARE EXPECTED TO INCREASE AGAIN ACROSS THE SAN
LUIS VALLEY ON TUESDAY. WINDS COULD GUST AS HIGH AS 50 MPH AND
HUMIDITIES WILL DROP BELOW 15 PERCENT BY AFTERNOON. COMBINED WITH
THE DRY FUELS...EXTREME RATES OF FIRE SPREAD WILL BE POSSIBLE WITH
ANY FIRE STARTS ON TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 9, 4:35 AM MDT, 10 hours 34 minutes earlier.

Area forecast discussion, May 9, 4:35 AM MDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
435 AM MDT SUN MAY 9 2010

.SHORT TERM...
(TODAY AND TONIGHT)

SHORT-TERM METEOROLOGICAL ISSUES INCLUDE BUT ARE NOT LIMITED TO THE
ELEVATED FIRE WEATHER THREAT FOR THE SAN LUIS VALLEY TODAY(FIRE WEATHER
ZONE 224)...HOW MUCH WARMER WILL MAXIMUM TEMPERATURES INCREASE TODAY
AS COMPARED TO YESTERDAY...GUSTY WINDS(ESPECIALLY BY LATER TONIGHT)
AND GENERALLY LOW-GRADE PRECIPITATION THREAT(INCLUDING THE POTENTIAL
FOR STRONG MID-AFTERNOON INTO TONIGHT THUNDERSTORMS).

CWFA CURRENTLY GRACED BY DECREASING PRECIPITATION RADAR
ECHOES...VARIABLE CLOUDS...MILD EARLY MAY EARLY MORNING TEMPERATURES
AND RELATIVELY WELL-BEHAVED EARLY MORNING WINDS(OUTSIDE OF SOME
OCCASIONAL 30 KNOT WIND GUSTS AT AREAS SUCH AS WOLF CREEK PASS AND
TRINIDAD).

LATEST SHORT-TERM COMPUTER SIMULATIONS...REAL-TIME DATA AND FORECAST
MODEL SOUNDINGS SUGGEST THAT ZONAL TO SOUTHWEST UPPER FLOW TO
CONTINUE OVER CWFA TODAY AND TONIGHT AS INCOMING UPPER LOW PUSHES
INTO SOUTHEASTERN UTAH BY 12Z MONDAY.

WILL CONTINUE WITH THE INHERITED RED FLAG WARNING WHICH WILL BE IN
EFFECT FROM 17Z TODAY TO 02Z MONDAY FOR FIRE WEATHER ZONE 224(SAN
LUIS VALLEY) DUE TO THE LOW RELATIVE HUMIDITIES...GUSTY WINDS AND
EXISTING DRY FUELS.

ANOTHER CONCERN IS THAT SOME STRONG THUNDERSTORMS WILL BE CAPABLE OF
DEVELOPING OVER PORTIONS OF THE FAR EASTERN PLAINS(ESPECIALLY AFTER
20Z TODAY) AS DEEPER MOISTURE ADVECTS INTO THIS REGION LATER THIS
AFTERNOON INTO TONIGHT...LI'S TO DROP INTO THE 0 TO -3 RANGE...CAPES
INCREASE TO THE 700 J/KG RANGE AND 0 TO 6 KM BULK SHEARS REACH THE
40 TO 60 KNOT RANGE.  SOME LIMITING FACTORS FOR THUNDERSTORM
DEVELOPMENT OVER THE FAR EASTERN PLAINS FROM LATER THIS AFTERNOON
INTO TONIGHT INCLUDE NEGATIVE BUOYANCY VALUES THAT ARE IN THE 0 TO
-400 RANGE...MAIN LIFT REMAINS WELL WEST OF THE REGION THROUGH 06Z
TONIGHT AND MOISTURE WILL BE QUITE SHALLOW.  AT THIS TIME WILL PAINT
GENERALLY ISOLATED THUNDERSTORMS...SOME STRONG OVER THE FAR EASTERN
PLAINS FROM APPROXIMATELY 20-21Z TODAY UNTIL 09Z-10Z MONDAY.

ANOTHER SHORT-TERM ISSUE WILL BE INCREASING WINDS...ESPECIALLY OVER
FAVORED HIGHER TERRAIN AREAS(ESPECIALLY AFTER MIDNIGHT).  FOR
NOW...HAVE PAINTED WIND GUSTS OF BETWEEN 50 AND 60 KNOTS AT TIMES
FOR THESE AREAS BETWEEN 06Z AND 12Z MONDAY.

FINALLY...PROJECT THAT MAXIMUM TEMPERATURES TODAY SHOULD RUN SOME
12F TO 18F DEGREES WARMER THIS AFTERNOON THAN NOTED YESTERDAY
AFTERNOON FROM THE I-25 CORRIDOR EASTWARD...WHILE WESTERN SECTIONS
OF THE CWFA SHOULD NOTE ONLY A CATEGORY OR TWO OF WARMING.  IN
ADDITION...MOST AREAS SHOULD ALSO NOTE A CATEGORY OR TWO OF WARMING
FOR MINIMUM TEMPERATURES BY MONDAY MORNING AS COMPARED TO THIS
MORNING.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

...WINDY AND WARM WITH FIRE WEATHER CONCERNS FOR SAN LUIS VALLEY ON
MONDAY...
...COOLER AND UNSETTLED FOR TUESDAY AFTERNOON THROUGH WEDNESDAY WITH
SNOW POSSIBLE FOR MTNS/PIKES PEAK REGION...

SEVERAL SYSTEMS TO IMPACT AREA THROUGH THE LONG TERM AS AN ACTIVE
AND PROGRESSIVE WEATHER PATTERN CONTINUES THROUGH NEXT WEEK.  MODELS
IN AGREEMENT ON TAKING THE NEXT TROF FROM THE GREAT BASIN MONDAY
MORNING ACROSS CO AND INTO THE CENTRAL PLAINS OF NE/KS BY MON AFTN.
100+ KT UPPER JET TRANSLATES ACROSS SRN CO DURING THE DAY WITH DRY
LINE PUNCHING EASTWARD INTO WRN KS BY EARLY AFTN.  FAIRLY STRONG SFC
PRESSURE GRADIENT SETS UP ACROSS THE AREA WITH H7 WINDS IN THE 40-50
KT RANGE. SHOULD SEE GUSTS TO NEAR 70 MPH ACROSS THE MTN
AREAS...WITH GUSTS UP TO 45-55 MPH ACROSS THE PLAINS BY AFTERNOON.
H7 TEMPS COOL AS TROF MOVES ACROSS HOWEVER DEEP MIXING SHOULD
STILL YIELD MAX TEMPS IN THE 70S TO NEAR 80 ACROSS THE FAR EASTERN
AREAS. WITH SFC DEW POINTS DROPPING INTO THE SINGLE DIGITS ACROSS
THE MTN AREAS...WILL LIKELY BE LOOKING AT ANOTHER RED FLAG DAY FOR
THE SAN LUIS VALLEY. ONLY AREA THAT COULD SEE A FAIR SHOT OF
PRECIP WITH THIS SYSTEM WILL BE ACROSS THE CENTRAL MTS. COLD FRONT
DROPS THROUGH THE PLAINS MONDAY NIGHT. COULD SEE SOME STRATUS
DEVELOP TOWARDS MORNING ACROSS PORTIONS OF THE SE
PLAINS...ESPECIALLY ALONG THE NRN SLOPES OF THE PALMER DIVIDE. H7
TEMPS COOL TO -2C AND WITH DEW POINTS IN THE UPPER 20S...IF CLOUD
COVER DOESNT MATERIALIZE...COULD BE LOOKING AT POTENTIAL FROST FOR
THE PALMER DIVIDE REGION. FOR NOW...THINK STRATUS WILL KEEP THIS
FROM OCCURRING.

NEXT SYSTEM QUICK ON ITS HEALS WILL BE DROPPING FROM THE PACIFIC
NORTHWEST INTO THE GREAT BASIN ON TUESDAY.  THIS ONE LOOKS A TAD
STRONGER AND A BIT FARTHER SOUTH...AND SPREADS MORE WIDESPREAD PCPN
ACROSS THE CEN MTNS/PALMER DIVIDE AND PIKES PEAK REGION BY TUES
AFTN...AS STRONG WAA DEVELOPS OVERTOP SFC FRONT WHICH HANGS UP
ACROSS THE SE PLAINS. THERE ARE STILL SOME MODEL DIFFERENCES WHICH
MAKE DETAILS SOMEWHAT UNCERTAIN.  NAM HAS MUCH STRONGER EASTERLY H7
WINDS AND IS COLDER THAN GFS...SUGGESTING THE POTENTIAL FOR SEVERAL
INCHES OF SNOW ACROSS PIKES PEAK/PALMER DIVIDE TUES NIGHT.  GFS IS
WARMER AND FARTHER NORTH WITH FRONT AND THE AXIS OF HEAVIER PCPN.
OVERALL FCST PACKAGE HAS THE RIGHT IDEA...WITH PCPN CHANCES RAMPING
UP TUESDAY AFTN ACROSS NRN PORTIONS OF THE FCST AREA...WITH AT
LEAST SCATTERED POPS SPREADING SOUTHWARD ACROSS THE PLAINS DURING
THE NIGHT AS THE FRONT DROPS SOUTHWARD.  NAM IS QUITE AGGRESSIVE WITH
THE QPF...WITH A GOOD WETTING RAIN AND HIGHER ELEVATION SNOW ACROSS
MUCH OF THE SE MTS AND SE PLAINS.  GFS AND ECMWF SUGGESTS SE MTS AND
PLAINS SOUTH OF HIGHWAY 50 WILL REMAIN LARGELY DRY.  WILL SPLIT THE
DIFFERENCE IN THESE TWO SOLUTIONS FOR NOW. CONCERN IS THIS SYSTEM
MAY FOLLOW THE TRENDS OF THE PAST FEW AND END UP TRACKING FARTHER
TO THE NORTH.

CLOSED UPPER LOW LIFTS OUT TO THE NORTH OF THE AREA ON WEDNESDAY
KEEPING WEATHER GENERALLY COOL AND UNSETTLED.  COULD BE DEALING WITH
ANOTHER POTENTIAL FROST/FREEZE WED NIGHT IF SKIES CAN CLEAR OUT
BEHIND THE DEPARTING SYSTEM...ESPECIALLY FOR THE PALMER AND RATON
RIDGES.

MODEL DIFFERENCES GROW THROUGH THE REMAINDER OF THE EXTENDED...BUT
BOTH GFS AND ECMWF KEEP SOME SORT OF TROFFING ACROSS THE WRN US
WHICH MOVES ACROSS THE AREA ON SAT/SAT NIGHT. THIS WOULD SUGGEST
SOUTHERLY TO SOUTHEAST FLOW ACROSS THE DISTRICT WITH THE POTENTIAL
FOR RETURN FLOW TO ADVECT HIGHER DEW POINTS INTO THE PLAINS...AND
ENOUGH MOISTURE TO KEEP AT LEAST ISOLATED AFTERNOON -TSRA IN THE
FCST. SHOULD SEE TEMPS WARMING BACK UP FOR FRIDAY INTO
SATURDAY...WITH NEXT FRONT DROPPING ACROSS THE REGION SAT NIGHT. -KT

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT THE KALS...KCOS AND KPUB TAF SITES
TODAY.  GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED FROM LATE THIS
MORNING INTO THIS EVENING...ESPECIALLY AT KALS.  ISOLATED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS(SOME STRONG) ARE EXPECTED OVER
PRIMARILY NORTHERN AND EASTERN SECTIONS OF THE CWFA.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR COZ224.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR COZ224.

&&

77/31
Hazardous weather outlook, May 9, 6:44 AM MDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
644 AM MDT SUN MAY 9 2010

COZ058>089-093>099-101245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
644 AM MDT SUN MAY 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP OVER THE SAN LUIS VALLEY
FROM LATE THIS MORNING INTO THIS EVENING. WIND GUSTS TO 40 MPH AND
HUMIDITIES LESS THAN 15 PERCENT ARE EXPECTED.  THESE
CONDITIONS...COMBINED WITH EXISTING DRY FUELS...HAS THE POTENTIAL TO
CREATE EXTREME FIRE BEHAVIOR SHOULD A FIRE GET STARTED. CAUTION
SHOULD BE TAKEN TO AVOID FIRE STARTS.

ISOLATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS TO
AROUND 55 MPH...HAIL UP TO 3/4 INCH IN DIAMETER...HAZARDOUS CLOUD TO
GROUND LIGHTNING AND BRIEF PERIODS OF LOCALLY HEAVY RAINFALL ARE
POSSIBLE OVER THE FAR EASTERN PLAINS THIS AFTERNOON AND TONIGHT.

OVER THE MOUNTAINS...ISOLATED LIGHT SNOW SHOWERS ARE EXPECTED
TONIGHT...ALTHOUGH LITTLE...IF ANY...SNOW ACCUMULATION IS
ANTICIPATED.

FINALLY...STRONG WINDS GUSTING TO BETWEEN 50 AND 65 MPH OVER THE HIGHER
TERRAIN AREAS OF THE PIKES PEAK...TELLER COUNTY AREA...THE SANGRE
DE CRISTO MOUNTAINS AND THE WET MOUNTAINS ARE PROJECTED TO DEVELOP
TONIGHT...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG GUSTY WEST WINDS WILL SPREAD ACROSS THE DISTRICT MONDAY.
WINDS COULD GUST UP TO 50 MPH ACROSS THE PLAINS AND HIGH
VALLEYS...WITH GUSTS UP TO 65 MPH ACROSS THE MOUNTAINS. THESE STRONG
WINDS COMBINED WITH LOW HUMIDITIES AND DRY FUELS WILL LEAD TO A
CONTINUED HIGH FIRE DANGER ACROSS THE SAN LUIS VALLEY MONDAY
AFTERNOON AND EVENING. ISOLATED AFTERNOON THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE MOUNTAINS AND NORTHERN PORTIONS OF THE
SOUTHEAST PLAINS MONDAY AFTERNOON ALONG A COLD FRONT. THE MAIN
THREAT WITH ANY THUNDERSTORMS WILL BE LIGHTNING AND GUSTY WINDS.
SOME LIGHT SNOWFALL ACCUMULATIONS OF AROUND AN INCH OR LESS WILL
BE POSSIBLE ACROSS THE HIGHER PEAKS OF THE CONTINENTAL DIVIDE
MONDAY THROUGH MONDAY NIGHT.

ANOTHER...POTENTIALLY STRONGER SYSTEM WILL MOVE ACROSS COLORADO
TUESDAY NIGHT THROUGH WEDNESDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO
PRODUCE ACCUMULATING SNOW ACROSS THE CENTRAL MOUNTAINS AND PIKES
PEAK REGION. A FEW INCHES OF HEAVY WET SNOW WILL BE POSSIBLE
ACROSS PIKES PEAK AND PORTION OF NORTHERN EL PASO COUNTY TUESDAY
NIGHT AND EARLY WEDNESDAY...WITH SCATTERED RAIN SHOWERS SPREADING
ACROSS THE SOUTHEAST PLAINS TUESDAY NIGHT AND WEDNESDAY. THERE IS
STILL SOME UNCERTAINTY WITH THE TRACK OF THIS NEXT SYSTEM. IF THE
SYSTEM TRACKS FARTHER TO THE NORTH...THEN PRECIPITATION CHANCES
MAY DECREASE SIGNIFICANTLY ACROSS SOUTHEAST COLORADO. IF THE SYSTEM
TRACK DROPS FARTHER TO THE SOUTH...THEN ACCUMULATING SNOW MAY
SPREAD AS FAR SOUTH AS THE WETS AND SANGRE DE CRISTO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 200 PM THIS AFTERNOON AND TONIGHT OVER THE FAR
EASTERN PLAINS.

77/31

Nearby

Red Flag Warnings in Colorado, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.